Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 85, NWS Wichita, KS

May 17, 2022McPherson County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 17, 2022, 10:36 PM CDT for McPherson County, Rice County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2022, 10:36 PM CDT (03:36 UTC)
Expired
May 17, 2022, 11:30 PM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McPherson County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 101 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 8:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1888 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1888 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2638 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

827 
WUUS53 KICT 180336
SVRICT
KSC113-159-180430-
/O.NEW.KICT.SV.W.0085.220518T0336Z-220518T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1036 PM CDT Tue May 17 2022

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  McPherson County in central Kansas...
  Rice County in central Kansas...

* Until 1130 PM CDT.

* At 1036 PM CDT, a severe thunderstorm was located near Chase, or 10
  miles southeast of Claflin, moving southeast at 85 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mcpherson, Lyons, Lindsborg, Sterling, Moundridge, Inman, Galva,
  Canton, Marquette, Little River, Chase, Bushton, Geneseo, Alden,
  Windom, Raymond, Frederick, Mcpherson Airport, Roxbury and Silica.

This includes Interstate 135 between Mile Markers 44 and 77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 9847 3852 9792 3861 9792 3861 9737
      3818 9737 3818 9847
TIME...MOT...LOC 0336Z 296DEG 74KT 3843 9839 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

METZGER
2 follow-up statements
499 
WWUS53 KICT 180408
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1108 PM CDT Tue May 17 2022

KSC113-159-180430-
/O.CON.KICT.SV.W.0085.000000T0000Z-220518T0430Z/
McPherson KS-Rice KS-
1108 PM CDT Tue May 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR MCPHERSON AND RICE COUNTIES...

At 1108 PM CDT, a severe thunderstorm was located 7 miles east of
Buhler, moving southeast at 85 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mcpherson, Lyons, Sterling, Moundridge, Inman, Galva, Canton, Little
River, Chase, Alden, Windom, Raymond and Mcpherson Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3853 9737 3818 9737 3818 9847 3832 9847
      3841 9825 3851 9793
TIME...MOT...LOC 0408Z 296DEG 74KT 3814 9764 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

METZGER
682 
WWUS53 KICT 180409 CCA
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1109 PM CDT Tue May 17 2022

KSC113-159-180430-
/O.COR.KICT.SV.W.0085.000000T0000Z-220518T0430Z/
McPherson KS-Rice KS-
1109 PM CDT Tue May 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR MCPHERSON AND RICE COUNTIES...

At 1109 PM CDT, a severe thunderstorm was located near Sterling,
moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mcpherson, Lyons, Sterling, Moundridge, Inman, Galva, Canton, Little
River, Chase, Alden, Windom, Raymond and Mcpherson Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3853 9737 3818 9737 3818 9847 3832 9847
      3841 9825 3851 9793
TIME...MOT...LOC 0408Z 278DEG 45KT 3814 9764 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:26 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, May 17, 6:26 PM CDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
626 PM CDT Tue May 17 2022

.SHORT TERM...(This evening through Friday night)
Issued at 213 PM CDT Tue May 17 2022

A zonal flow regime is progged to continue for the next couple
of days with another subtle shortwave trough progged to move over
the area late in the day tomorrow. Meanwhile, a shortwave trough
over the Central High Plains early this afternoon is progged to move
eastward along the NE/KS state line before emerging over the Middle
Mississippi Valley area this evening and tonight. A diffuse dryline
across western Kansas may provide a focus for a few storms but
confidence remains fairly low given how diffuse it is. Any activity
drifting eastward out of western KS may persist tonight as it moves
into central and eastern KS given stout H85 flow nosing into the
KS/OK state line area. Better chances for more widespread deep moist
convection may remain across northeast Kansas and this activity may
provide a glancing blow to our forecast area across portions of the
Flint Hills and portions of southeast KS although higher
probabilities are expected to remain north and east of our forecast
area. Damaging winds will be the primary threat although some large
hail and locally heavy rain may also be possible.

Another subtle shortwave trough is progged to move across the area
late in the day on Wed. Any convection developing across far western
Kansas is expected to remain west of the area although the effective
frontal boundary could become a focus for some diurnally driven
storms. Overnight convection will likely drive this boundary well
south of the area into portions of northeast OK so much if not all
of the area is expected to remain dry on Wed. Seasonable
temperatures are anticipated with highs in the mid 80s for most
areas.

Thu-Fri...A more robust mid/upper trough is progged to dig into the
Northern Rockies/Northern Plains on Thu. As low pressure deepens
across the Northern and Central Plains, southwesterly low level flow
will allow above normal temperatures to prevail with deeper mixing
and some drying of the pbl anticipated. Above normal temperatures
will prevail with highs in the low to mid 90s for much of the area.
A rogue storm may be possible along a diffuse dryline but
probabilities will remain too low to mention at this time. As this
robust mid/upper trough moves eastward, it will drive a cold front
south across the Central Plains late Thu night into early Friday. A
stable post-frontal regime is anticipated in the wake of the front
on Fri with a much drier and cooler airmass expected. Showers and
thunderstorms may develop along and in the wake of the cold front
across mainly southeast KS but there remains uncertainty in how
quickly the front will move across the area. A mid/upper trough will
move out of the Rockies Fri night into early Sat in the wake of the
front with some elevated storms possibly lingering across southeast
KS Friday night as we see some low level moisture transport/elevated
cape lingering in a zone of mid-level warm air advection ahead of
this trough.

.LONG TERM...(Saturday through Tuesday)
Issued at 213 PM CDT Tue May 17 2022

Below normal temperatures will prevail at the start of the period
and any lingering light precipitation on Sat should come to an
end late in the day. Highs on Sat will only reach the low 60s for
many areas while lower 70s are anticipated on Sun. Another
shortwave trough is progged to move over the area on Monday
bringing increasing chances for precipitation. Clouds and showers
may keep highs from reaching 70 in some locations with breezy
east/southeast winds returning the area. Shortwave ridging may
return by Tue with dry weather conditions and seasonable highs in
the upper 70s/lower 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 626 PM CDT Tue May 17 2022

Strong to severe convection will move across central Kansas during
the late evening hours and could possibly affect portions of south
central and southeast Kansas overnight. While VFR conditions will
generally prevail away from storms, except for MVFR cigs in
southeast Kansas, expect strong outflow wind gusts, MVFR cigs and
IFR vsbys in the strongest convection. Northerly winds and VFR
conditions will prevail behind a cold front late tonight thru
Wednesday.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  86  62  93 /  20   0   0   0
Hutchinson      65  85  59  93 /  30   0   0   0
Newton          65  84  61  92 /  30  10   0   0
ElDorado        66  83  62  90 /  20  10   0   0
Winfield-KWLD   68  87  64  92 /  20  10  10   0
Russell         61  85  58  96 /  50   0   0   0
Great Bend      61  85  59  95 /  40   0   0   0
Salina          64  85  59  95 /  50   0   0   0
McPherson       64  84  59  93 /  40   0   0   0
Coffeyville     69  88  66  88 /  20  10  10   0
Chanute         68  86  64  88 /  30  10  10   0
Iola            67  84  63  88 /  40  10  10   0
Parsons-KPPF    69  87  65  88 /  30  10  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...KED
Hazardous weather outlook, May 17, 10:09 PM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1009 PM CDT Tue May 17 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190315-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1009 PM CDT Tue May 17 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A complex of thunderstorms will continue to impact central and much
of northeast Kansas late this evening and move southeastward into
portions of south central and southeast Kansas overnight. Severe
storms will be capable of quarter to half dollar sized hail and
damaging winds of 60 to 75 mph. Locally heavy rainfall could also
result in flooding of low-lying rural and urban areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will return on Friday evening across the area.
While widespread severe weather appears unlikely, a handful of
strong storms are possible.

Another round of showers and thunderstorms may impact the area
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, May 17, 9:05 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
905 PM CDT TUE MAY 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     TSTM WND GST     RUSSELL AIRPORT         38.87N 98.82W
05/17/2022  M75 MPH          RUSSELL            KS   ASOS

&&

KEVIN.DARMOFAL
Local storm report, May 17, 9:33 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
933 PM CDT TUE MAY 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     8 N ELLSWORTH           38.85N 98.23W
05/17/2022  E60 MPH          ELLSWORTH          KS   STORM CHASER

            REPORTED FROM AUDIO ON TWITCH.

&&

MWM
Special weather statement, May 17, 9:39 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Wichita KS
939 PM CDT Tue May 17 2022

KSZ033-180315-
Lincoln KS-
939 PM CDT Tue May 17 2022

...A strong thunderstorm will impact portions of northern Lincoln
County through 1015 PM CDT...

At 939 PM CDT, Doppler radar was tracking a strong thunderstorm over
Barnard, or 9 miles northeast of Lincoln, moving southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sylvan Grove, Barnard and Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

&&

LAT...LON 3916 9793 3899 9848 3914 9849 3922 9819
      3922 9800
TIME...MOT...LOC 0239Z 306DEG 33KT 3915 9803

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

METZGER
Special weather statement, May 17, 9:40 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
940 PM CDT Tue May 17 2022

KSZ032-047-180315-
Russell KS-Barton KS-
940 PM CDT Tue May 17 2022

...A strong thunderstorm will impact portions of eastern Russell and
northeastern Barton Counties through 1015 PM CDT...

At 940 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dorrance, or near Wilson, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russell, Lucas, Dorrance, Milberger, Bunker Hill, Susank, Wilson
State Park, Wilson Lake and Russell Airport.

This includes Interstate 70 between Mile Markers 187 and 204.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

&&

LAT...LON 3908 9861 3904 9849 3854 9848 3870 9899
TIME...MOT...LOC 0240Z 311DEG 15KT 3885 9856

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

METZGER
Special weather statement, May 17, 9:45 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Wichita KS
945 PM CDT Tue May 17 2022

KSZ032-047-180315-
Russell KS-Barton KS-
945 PM CDT Tue May 17 2022

...A strong thunderstorm will impact portions of Russell and
northeastern Barton Counties through 1015 PM CDT...

At 944 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gorham, or over Walker, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russell, Wilson, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker
Hill, Paradise, Susank, Waldo, Russell Airport, Wilson State Park and
Wilson Lake.

This includes Interstate 70 between Mile Markers 175 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

&&

LAT...LON 3913 9904 3913 9848 3854 9848 3870 9904
TIME...MOT...LOC 0244Z 291DEG 20KT 3890 9904

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

METZGER
Local storm report, May 17, 9:49 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
949 PM CDT TUE MAY 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     TSTM WND GST     1 NNE ELLSWORTH         38.75N 98.22W
05/17/2022  M61 MPH          ELLSWORTH          KS   AWOS

            MEASURED AT K9K7.

&&

MWM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:34 PM CDTSevere Thunderstorm WarningICTLincoln, Russell56 min
May 17, 9:16 PM CDTSevere Thunderstorm Warning Considerable damage threatICTEllsworth, Saline59 min
May 17, 9:22 PM CDTSevere Thunderstorm Warning Considerable damage threatICTEllsworth, Lincoln, Saline53 min
May 17, 9:39 PM CDTSpecial Weather StatementICTLincoln36 min
May 17, 9:40 PM CDTSpecial Weather StatementICTRussell35 min
May 17, 9:45 PM CDTSpecial Weather StatementICTRussell30 min
May 17, 10:02 PM CDTSevere Thunderstorm Warning Considerable damage threatICTEllsworth, McPherson, Rice, Saline58 min
May 17, 10:10 PM CDTSevere Thunderstorm WarningICTBarton46 min
May 17, 11:03 PM CDTSevere Thunderstorm WarningICTMarion35 min
May 17, 11:06 PM CDTSevere Thunderstorm WarningICTReno, Rice54 min
May 17, 11:22 PM CDTSpecial Weather StatementICTChase38 min
May 17, 11:27 PM CDTSpecial Weather StatementICTMcPherson33 min
May 17, 11:32 PM CDTSpecial Weather StatementICTChase28 min
May 17, 11:39 PM CDTSpecial Weather StatementICTMarion36 min
May 17, 11:40 PM CDTSevere Thunderstorm WarningICTChase19 min
May 17, 11:50 PM CDTSpecial Weather StatementICTSedgwick25 min
May 17, 11:52 PM CDTSpecial Weather StatementICTHarvey23 min
May 17, 11:56 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner64 min
May 18, 12:01 AM CDTSpecial Weather StatementICTChase29 min
May 18, 12:09 AM CDTSevere Thunderstorm WarningICTButler, Harvey40 min
May 18, 12:15 AM CDTSevere Thunderstorm WarningICTHarper, Sumner44 min
May 18, 12:23 AM CDTSpecial Weather StatementICTAllen, Neosho37 min
May 18, 12:26 AM CDTSpecial Weather StatementICTGreenwood34 min
May 18, 12:29 AM CDTSpecial Weather StatementICTButler31 min
May 18, 12:56 AM CDTSpecial Weather StatementICTElk, Greenwood34 min
May 18, 12:56 AM CDTSpecial Weather StatementICTWoodson34 min
May 18, 1:14 AM CDTSpecial Weather StatementICTWilson, Woodson31 min
May 18, 1:28 AM CDTSpecial Weather StatementICTAllen, Neosho, Wilson, Woodson47 min
May 18, 1:38 AM CDTSpecial Weather StatementICTLabette, Montgomery67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.